Profinite groups, profinite completions and a conjecture of Moore

Eli Aljadeff*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

Let R be any ring (with 1), Γ a group and RΓ the corresponding group ring. Let H be a subgroup of Γ of finite index. Let M be an RΓ-module, whose restriction to RH is projective. Moore's conjecture (J. Pure Appl. Algebra 7(1976)287): Assume for every nontrivial element x in Γ, at least one of the following two conditions holds: (M1) 〈x〉 ∩ H ≠ {e} (in particular this holds if Γ is torsion free) (M2) ord(x) is finite and invertible in R. Then M is projective as an RΓ-module. More generally, the conjecture has been formulated for crossed products R * Γ and even for strongly graded rings R (Γ). We prove the conjecture for new families of groups, in particular for groups whose profinite completion is torsion free. The conjecture can be formulated for profinite modules M over complete groups rings [[RΓ]] where R is a profinite ring and Γ a profi nite group. We prove the conjecture for arbitrary profinite groups. This implies Serre's theorem on cohomological dimension of profinite groups.

Original languageEnglish
Pages (from-to)63-76
Number of pages14
JournalAdvances in Mathematics
Volume201
Issue number1
DOIs
StatePublished - 20 Mar 2006
Externally publishedYes

Fingerprint Dive into the research topics of 'Profinite groups, profinite completions and a conjecture of Moore'. Together they form a unique fingerprint.

Cite this